Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Huntsville, AL

February 8, 2017Lawrence County, Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 8, 2017, 6:29 PM CST for Lawrence County, Limestone County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2017, 6:29 PM CST (00:29 UTC)
Expired
Feb 8, 2017, 7:00 PM CST
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 4:53 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS54 KHUN 090029
SVRHUN
ALC079-083-090100-
/O.NEW.KHUN.SV.W.0002.170209T0029Z-170209T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
629 PM CST WED FEB 8 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Central Limestone County in north central Alabama...
  Northeastern Lawrence County in northwestern Alabama...

* Until 700 PM CST

* At 628 PM CST, a severe thunderstorm was located 8 miles east of
  Courtland, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Athens, Courtland, Tanner, North Courtland, French Mill and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3494 8684 3472 8679 3466 8732 3472 8736
TIME...MOT...LOC 0028Z 260DEG 41KT 3471 8718 

HAIL...1.00IN
WIND...60MPH
 
$$

KTW
2 follow-up statements
409 
WWUS54 KHUN 090039
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
639 PM CST WED FEB 8 2017

ALC079-090048-
/O.CAN.KHUN.SV.W.0002.000000T0000Z-170209T0100Z/
Lawrence AL-
639 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CST for
north central, northeastern and northwestern Alabama...and Middle
Tennessee.

LAT...LON 3494 8684 3472 8679 3469 8712 3473 8715
      3476 8714
TIME...MOT...LOC 0038Z 260DEG 41KT 3473 8704 

$$

ALC083-090100-
/O.CON.KHUN.SV.W.0002.000000T0000Z-170209T0100Z/
Limestone AL-
639 PM CST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR NORTHEASTERN LIMESTONE COUNTY...

At 638 PM CST, a severe thunderstorm was located near Tanner, or near
Athens, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Athens, Tanner, French Mill and Ripley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3494 8684 3472 8679 3469 8712 3473 8715
      3476 8714
TIME...MOT...LOC 0038Z 260DEG 41KT 3473 8704 

HAIL...1.00IN
WIND...60MPH
 
$$

KTW
220 
WWUS54 KHUN 090057
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
657 PM CST WED FEB 8 2017

ALC083-090106-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-170209T0100Z/
Limestone AL-
657 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIMESTONE COUNTY
WILL EXPIRE AT 700 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CST for
north central, northeastern and northwestern Alabama...and Middle
Tennessee.

LAT...LON 3494 8684 3472 8679 3469 8712 3473 8715
      3476 8714
TIME...MOT...LOC 0056Z 260DEG 41KT 3476 8682 

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:10 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 8, 5:10 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
510 PM CST Wed Feb 8 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 137 PM CST Wed Feb 8 2017

After a much warmer than normal day today with daytime highs close
to or exceeding 70 degrees, a cold front is expected to move over the
region later this evening and overnight. The approach of this cold
front, sfc based instability from the brief/late clearing of cloud
cover, warm/moist surface airmass, and an accompanying mid-upper
level jet streak aloft will provide the ingredients for strong to
severe storms later this afternoon/evening. The jet streak is
associated with an amplifying mid-level shortwave trough.

Current timing from hi-res models has discrete cells developing over
north MS/central TN/NW AL by 08/22Z-08/23Z with the cells
progressing eastward across north Alabama between 09/00Z-09/02Z.
These thunderstorms should strengthen as they head east into a more
conducive environment for deep convective updrafts. Looking at the
environment specifically, deep layer bulk shear values are between
60-70 kts, especially further east as storms track across north
central and northeast Alabama/southern middle Tennessee. Hodographs
are fairly linear but do have some curvature in the low-levels as
well which could lead to some rotation to the cells. This will be
sufficient for a damaging wind threat. The large hail threat is more
of a question mark as instability will be between 500-1500 J/kg and
the surface based CAPE profile is "skinny". Though some storm
relative helicity and limited low-level wind shear exist, the threat
for tornadoes is low. One concern with this is the possibility of
localized enhancement of updraft helicity over the higher elevations
of northeast Alabama. So, will keep an eye on that as this system
evolves.

The strong to severe storms should then exit by 09/02Z-09/04Z with a
substantial cold airmass advecting southward towards the region, and
lingering light showers until 09/05Z. Strong northwest winds of
10-15 MPH with gusts up to 25 MPH are likely behind the front. Higher
elevations could see higher wind gusts up to 35 MPH. As a result of
the cold snap, overnight lows should drop rapidly into the 40s around
midnight.

.SHORT TERM...(Thursday through Friday night)
Issued at 137 PM CST Wed Feb 8 2017

A temperature roller coaster ride is in store for Thursday and
Friday as the upper level flow pattern remains amplified. Cold and
breezy conditions are expected to prevail on Thursday as the cold air
mass continues to advect southeast. Be sure to bundle up in the
morning as we expect wind chills to be in the low to mid 20s which is
a HUGE change from the last few days. Daytime highs will likely be
in the low to mid 40s with some lingering cloud cover especially over
northeast Alabama and southern middle Tennessee during the morning.
However, overall should see partly cloudy conditions over most of the
area.

Then, as the surface high pressure system settles over the region
underneath northwest flow aloft, anticipating overnight lows to be
in the mid to upper 20s. The surface high pressure system should
continue to move off over the western Atlantic which will mean a
return to southerly flow and 'warmer' daytime highs on Friday in the
upper 50s to low 60s. Then, temperatures will fall into the 40s on
Friday night as the upper level pattern shifts to more zonal flow.

.LONG TERM...(Saturday through Tuesday)
Issued at 245 PM CST Wed Feb 8 2017

The sfc high will continue to push into the Atlantic on
Saturday. Southerly flow will provide ample WAA, unseasonably warm
temperatures and an increase of moisture to the region as well. Light
showers will start Saturday afternoon and linger into Sunday. BUFR
soundings show moisture remaining below ~850mb with an abundance of
dry air aloft, and a lingering cap ~900mb through the day on
Saturday. With this, continued to keep thunder of the forecast on
Saturday. WAA will allow temps to reach ~70 degrees on Sunday! As the
sfc low swings up towards the Great Lakes will approach the region
from the NW Sunday night into Monday. The front will weaken as it
moves into the area. However, would not be surprised to see heavier
rainfall as the front moves in, as soundings are more saturated
during that small timeframe.

From here, model guidance starts to differ. The ECMWF absorbs the
cut off low and moves it out much faster than the GFS. Due to this,
went lower than guidance on POPs Monday night and Tuesday but temps
will be back to seasonal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM CST Wed Feb 8 2017

Broken line of thunderstorms along a cold front will move through
KMSL between 00-02Z, and KHSV between 01-03Z. Due to uncertainty,
have only gone with VCTS at this time, so stay tuned for possible
amendments. The strongest storms will be capable of large hail and
damaging wind gusts. The cold front will abruptly shift winds to the
northwest with gusts over 20kt likely, although a brief gust to 30kt
cannot be ruled out with the frontal passage itself. Low ceilings of
010-015agl are expected behind the front until 12-14Z. VFR conditions
are then expected on Thursday as continued gusty northerly flow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 8, 3:09 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
309 PM CST Wed Feb 8 2017

ALZ001>010-016-TNZ076-096-097-091100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
309 PM CST Wed Feb 8 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Rest of Today and Tonight...

Thunderstorms are expected to develop late this afternoon and
continue through the evening hours ahead of a cold front. The
greatest threat will be damaging wind gusts of 50 to 60 mph. Large
hail and a brief tornado are possible but the threat of these are
low. The threat for severe weather will end from west to east between
8 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No Hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this evening.

In the hours before

Special weather statement, Feb 8, 5:57 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
557 PM CST WED FEB 8 2017

ALZ002-004-090030-
Lawrence AL-Colbert AL-
557 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 630 PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm near
Leighton, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Town Creek, Leighton, Courtland, North Courtland, La Grange, Ne
Smith, Spring Valley, Hatton and Whiteoak.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3477 8732 3475 8728 3452 8726 3456 8753
      3457 8753 3457 8763 3469 8766
TIME...MOT...LOC 2356Z 268DEG 29KT 3464 8759

KTW
Special weather statement, Feb 8, 6:16 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
616 PM CST WED FEB 8 2017

ALZ003-004-090045-
Lawrence AL-Franklin AL-
616 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 645 PM CST...

At 616 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Belgreen, or 12 miles southeast of Red Bay, moving
east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville, Phil Campbell, Belgreen, Vina, Hodges, Mt Hope, Atwood,
Tharptown, Duketon and Rockwood.

LAT...LON 3444 8806 3457 8747 3430 8741 3432 8803
TIME...MOT...LOC 0016Z 262DEG 46KT 3437 8795

KTW
Special weather statement, Feb 8, 6:19 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
619 PM CST WED FEB 8 2017

TNZ076-096-097-090045-
Franklin TN-Moore TN-Lincoln TN-
619 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHWESTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 645 PM CST...

At 619 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Smithville to 9 miles north of
Shelbyville to 6 miles northwest of Pulaski. Movement was east at 30
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Howell, Mimosa,
Coldwater, Mulberry, Chestnut Ridge and Dellrose.

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3535 8605 3500 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8660 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 0019Z 284DEG 28KT 3592 8567 3561 8638 3526 8713

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:12 PM CSTSevere Thunderstorm WarningHUNLawrence33 min
Feb 8, 6:16 PM CSTSpecial Weather StatementHUNFranklin29 min
Feb 8, 6:43 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan47 min
Feb 8, 6:46 PM CSTSpecial Weather StatementHUNLawrence14 min
Feb 8, 7:06 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan24 min
Feb 8, 7:15 PM CSTSpecial Weather StatementHUNMadison30 min
Feb 8, 7:31 PM CSTSpecial Weather StatementHUNMorgan44 min
Feb 8, 7:48 PM CSTSpecial Weather StatementHUNJackson27 min
Feb 8, 7:58 PM CSTSpecial Weather StatementHUNCullman, DeKalb, Marshall32 min
Feb 8, 8:07 PM CSTSpecial Weather StatementHUNJackson23 min
Feb 8, 8:17 PM CSTSpecial Weather StatementHUNDeKalb28 min
Feb 8, 8:29 PM CSTSpecial Weather StatementHUNDeKalb31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.